The first time a man recognizes his receding hairline can be depressing enough. Now researchers at the Boston University School of Medicine say certain hair loss drugs can also send a certain male appendage reeling.
“Even after they stopped taking the drug, some patients never regained their sexual desire,” said Dr. Abdulmaged Traish of BUSM, whose findings appear in the Journal of Sexual Medicine. “For a few, the symptoms resolve; but for some, the symptoms never resolve.”
Traish and his colleagues found that finasteride and dutasteride improve benign prostatic hyperplasia (BPH) and hair loss, but could also cause erectile dysfunction, ejaculatory dysfunction and depression. Traish’s findings show that 7 percent to 9 percent of patients reported that the symptoms didn’t go away, but other studies show that number as high as 22 percent.
“That’s a lot,” Traish said. “What scares me is they are trying to say this drug prevents prostate cancer. There’s really no serious evidence that this drug prevents prostate cancer.”
Traish also said these side effects have been linked to hair-loss drugs for years, but the fact that the symptoms don’t always disappear was “swept under the rug” by drug makers.
“They said it was only in a few men and they said it was resolved,” Traish said. “But what our study shows is they don’t really resolve. In some men they don’t resolve at all and that’s really the issue.”